An excessive level of corticosteroids may cause Cushing's disease. When a pet is on long-term, high doses of glucocorticoids, there is an increased risk that it will develop a condition called iatrogenic (medication induced) Cushing's disease. The clinical signs of Cushing's disease include increased thirst and urination, an increase in UTI's and skin and ear infections, a "pot-bellied" appearance, thinning skin and hair loss. In the treatment of some diseases, the risk of iatrogenic Cushing's disease is unavoidable. To minimize this risk, corticosteroid doses are tapered down over time, or several different drugs may be used in combination.
When asked what advice she would offer to other dog owners, Catherine suggests that owners never assume that their dog is allergic to just one thing. If the dog has allergies, they are usually allergic to several different elements. She also suggests that if dog owners decide to use Prednisone, they should go with the lowest dosage available and look into giving them milk thistle to prevent against liver damage. Owners should be open to trying new medications and therapies and never give up. It’s important to try everything they can to keep their pup as comfortable as possible.